September 3, 2013 | 10
On Monday the French government released a declassified report summarizing the evidence that it has gathered about three separate chemical weapons attacks on civilian populations in Syria. The report concluded that the two earlier attacks were basically practice runs as the Syrian regime’s adjusted its tactics and objectives away from battlefield objectives and towards raining terror on civilian populations.
I still have questions about the actual amount of sarin used—and the precise concentration—issues that the French report was rather vague about. And I am puzzled, given how toxic the August 21 attack apparently was, by videos that seem to show responders carrying the victims without benefit of protective gloves or masks. Given how easily sarin contaminates the clothing and skin, you would have expected these first responders to have shown signs of having been poisoned themselves. (I’m not saying that it wasn’t sarin; this is just a question mark in my mind.) The French report seems to anticipate that point by noting cases in which first responders were poisoned as well.
At any rate, I haven’t yet found an official translation of the document. So here’s my rough translation of some of the details found in the French document (using Google’s translation as a starting point and then correcting mistakes, rewording some phrases). I’ve also embedded the original French document, at the end of this post.
The relevant French authorities have recovered biomedical samples (blood, urine), environmental (soil) and materials (ammunition), taken from victims or on the sites of the attacks that occurred at Saraqeb on April 29, 2013, and at Jobar, in mid-April 2013.
On April 29, we know that the Syrian regime led an attack against the town of Saraqeb, located 30 km south-east of Idleb. A helicopter flew at high altitude over the city and dropped small ammunition that gave off white smoke on the western districts. About twenty people were poisoned and evacuated to hospitals, where medical staff were also contaminated by transfer [of material from the victims]. Further analysis confirmed that the agent used was sarin.
In mid-April, forty people were poisoned and evacuated in several eastern neighborhoods of Damascus, in the town of Jobar. Analysis of biomedical samples taken from victims under conditions that were verified by our services also confirmed the use of sarin.
These attacks show that the forces of the regime of Bashar Assad have adjusted their tactics and their stock of ammunition in order to terrorize the civilian population. These earlier developments and the simultaneous and massive use of chemical agents that occurred on the night of 21 August 2013 on the outskirts of Damascus thus confirm that the Syrian regime has deliberately crossed a threshold. Our services include information from national sources, suggesting that other actions of this nature could still be conducted.
And here are some details about the August 21 attack itself:
Based on a systematic technical analysis of 47 original videos of the events of August 21, a preliminary estimate of the number of victims in each neighborhood has been achieved. Looking solely at the video evidence, at 281 deaths occurred, in East Ghouta (districts Ain Tarma, Douma, Erbin of Jobar, Kfar Batna of Qas Alaa, of Zamalka) and West [Ghouta?] (neighborhood Mudamiyat Sham).
Our own inquiry confirms that half the victims in Duma hospital were women and children and in 50% of cases, death was immediate. Doctors deduced that a high concentration of toxin had been used.
Other independent assessments, for example, made by Doctors Without Borders, showed that at least 355 people died. Several technical estimates made by various other sources, put the toll at about 1500 dead. The work conducted by our experts who modeled the impact of a chemical attack on the populations at the above listed sites are consistent with this number.
Besides the fact that the victims do not appear to have any bodily injury, the agonal symptoms are essentially generalized convulsions, nausea, vomiting, constricted pupils, an excess of saliva, dyspnea, choking, loss of consciousness and clinical signs consistent with chemical poisoning chemicals. Confirmed cases of cross-contamination of personal caregivers have been reported from several sources.
The observation of many young children suffering from severe symptoms (including convulsions), at eight different sites, makes it very unlikely that these scenes were staged or somehow manipulated by the opposition. These findings, as well as multiple video sources and testimonies, exclude any possibility of falsification by the opposition.
The massive influx of patients in a very short time in different hospitals, the number of victims and their location at several different sites, reinforced by the analysis of all the information at our disposal, are characteristic of the effects of an attack using highly lethal chemical weapons. They confirm that a massive and coordinated attack was carried out in the night of 21 August 2013.
Get 6 bi-monthly digital issues
+ 1yr of archive access for just $9.99